i was diagnosed with graves disease and initially shown as hypo. after being on PTU my last results showed a TSH of 78.7 with my free t3 at 2.6 and my fr e t4 being at .63. i was feeling great until i was over dosed on the PTU and came up with these lab results. now i am having anxiety attacks. my encho cut my PTU in half one week ago but the anxiety attacks are still there. I'm wondering if anyone else has gone through this. how long does it take for the new PTU dose to kick in and get my labs back to a place that makes me feel as good as i did before swinging over to the hypo side? also, could the low free t4 be causing the anxiety attacks?
We need to know the reference ranges for the Free T3 and Free T4. Ranges vary lab to lab, so must come from your own report.
I'm not real familiar with PTU, but it's my understanding that it leaves the body relatively quickly, but it may still take some time for your FT3 and FT4 to stabilize.
"also, could the low free t4 be causing the anxiety attacks?" Free T4, itself, does not cause symptoms. Free T4 is not used directly by the cells; it must be converted to Free T3, which is the hormone actually utilized by individual cells. It's very possible that the low FT3 could cause the anxiety.
tsh is 7.7
free t3 is 2.6 (2.3 to 4.2
free t4 is .63 (.8 to 1.8)
the last labs showed a tsh of .0004, a free t3 of 5.6 and a free t4 of 1.6). 6 weeks later i have the results i listed above.
I also just had my blood drawn for a cbc as i developed a bad cold very quickly so the endo is checking my wbc. the cold got so bad so quickly that i also developed cold sores all around my mouth. they had me stop the ptu just yesterday until they get the results back. i have felt like a truck has run me over since last thursday and now to add anxiety attacks to it is insane.
any insight would be so helpful.....thanks for responding.
With both FT3 and FT4 as low as they are, it's no wonder you feel like you were run over by a truck; add a severe cold to the mix and you probably feel like it not only ran over you, but backed up and did it again.
We have to back up a little bit, though; I just realized what you said in your first sentence: "i was diagnosed with graves disease and initially shown as hypo". Graves disease is associated with being hyper, not hypo. Please clarify that.
Additionally, did you actually have antibody tests done? I'm almost wondering if you could Hashimoto's, instead, or in addition to, Graves. While Hashimoto's is most often associated with being hypo, it's often characterized by periods of hyper, with a swinging back and forth.
Please let us know which antibodies you were tested for. TSI is the definitive test for Graves Disease, while both TPOab and TGab should be done to diagnose Hashimoto's.
sorry...that should have saif the it was GG with hyper ...not hypo. now after being treated with PTU i went into a hypo stage,
I just found out yesterday that my TSI receptor AB (?) was 7.1 with the lab range saying it should be less than 1.75. I'm not sure i got all that straight as i was being told that over the phone by a nurse and trying to get it all written down properly. does that make sense? i'm not even sure what the antibodies mean and what the test results is telling me. I'm new to all of this having just be diagnosed at the beginning of September. what does the antibodies tell me?
i so appreciate your help...i need to get back to a tolerable state soon.
It would appear that you are positive for Graves Disease, but I'd still want to be tested for Hashimoto's Thyroiditis, as well, since some people have both Graves and Hashimoto's.
What was your dose of PTU, and how long had you been on it? It shouldn't take the PTU too long to get out of your system, but you'll have to be monitored closely to make sure you don't swing back to hyper again.
Most often, what's done is called "block and replace", in which the PTU would be used to block thyroid hormone production, then a thyroid replacement hormone would be given to replace the hormones not being made. I know it sounds odd, but by doing it that way, they can control the amount of thyroid hormones in your system. Has this suggested as an option?
I was taking 50 mg 3 times per day every 8 hours. i was on it for 4 weeks when the first blood draw was taken. that's when I felt my best. then on dec 14th a 2nd draw was taken and the results with a 7.7 tsh/ft3 of 2.6/ft4 of .63. by the 15th i was already starting to feel the effects. by the 21st i was completely down and out.my endo then told me to cut my PTU in half and that is what i've been doing until yesterday when they told me to stop it altogether. but by now i feel worse and am dealing with the anxiety.
Hashimoto's Thyroiditis hasn't even been mentioned. I'll ask on Monday. And no the block and replace method wasn't' discussed as well. I guess that is something new that i will need to research since I've focused all my time on graves.
What did my TSI level tell you?
What type of thyroid issues have you had?
Again thanks so much for all your replies. It's nice to have someone to talk to about it.
I do have personal experience with PTU. I was initially started on the PTU when I was first diagnosed with GD --Sept 2011. I was then switched to Methimazole because of the decreased likelihood of severe side effects--however for me after 3 weeks on Methimazole I developed hives and had to return to PTU. I feel fine on the PTU but free t3 and total t4 levels needed to be monitored for me. I also had to be in close contact with my md if I was not feeling "right"--you get to be very in tune with how you "feel."
I was gradually weaned down from the PTU and most of the time it was my call to the md that had him order lab work and sure enough all was not right. Last year around Christmas time I was feeling very blue and felt like the life had been sucked right out of me--very unusual because as a rule nothing makes me down and sad. I had major trouble coping with even the slightest stress--also very odd because I use to thrive in challenges and loved to make order out of chaos. I had to convince my md to recheck my labs and he agreed to decrease my PTU once again--it took me about 2 months to feel normal again. I did not experience anxiety with hypothyroid symptoms but I know many do. I did have the anxiety bad with the hyperthyroid symptoms and also had panic attacks with the hyper symptoms--not fun. I hope you have a steady recovery to feeling better. I am not sure if I agree with the block and replace--since that would mean staying on a higher dose of PTU possibly longer--PTU can have rare but serious side effects. Those side effects are not lost on me --I do have some concerns of the long term effects. Good luck :)
Hi...not sure if you remember me...Lizzygraves. We corresponded back and forth about a month ago. You were so much help to me. And I'm so glad to be hearing from you again. I'm definitely struggling agin but this time they swung me over to the hypo side.
I do remember you from earlier posts:) I am glad to have been of help and support for also dealt with thyroid issues. This site has helped me to feel that I was not alone in my and also to try to give people the hope that I so much needed.
I am sorry to hear that you are experiencing hypo symptoms--not fun. Make sure your doctor knows exactly how you are feeling--sometimes you might have to be a bit persistent so you are heard. I have responded to you on another site you had talked of your going hypo--please see that or let me know if you can't find it and I will re write it. I also responded to how I have been--pretty good except for weight gain--which doesn't make me happy but it pales in comparison to what other hypo symptoms could be present. Have a great day :)
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.